Kentucky, 2013

Flash Flooding in Kentucky, August 7 to 8, 2013

August 7 to 8, 2013 · NWS LMK · 7 events in 4 counties and zones

Scattered thunderstorms developed during the late evening on August 7th, centered over the Kentucky Bluegrass Region. The slow movement of these storms, coupled with a tropical environment in which precipitable water values exceeded 2 inches, led to several very localized instances of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$49,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Scattered thunderstorms developed during the late evening on August 7th, centered over the Kentucky Bluegrass Region. The slow movement of these storms, coupled with a tropical environment in which precipitable water values exceeded 2 inches, led to several very localized instances of flash flooding. The worst flooding developed over Anderson and Shelby Counties. Dual Polarization Radar estimated that over 6 inches of rain fell within a 3 hour period near Sinai in Anderson County. Twenty miles to the northwest, radar estimated around 4 inches of rainfall that fell near Southville, in Shelby County. A Coop observer in Anderson County measured 4.06 inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 7, 6:34 PM EST, 46 minutes earlier.

Area forecast discussion, Aug 7, 6:34 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
734 PM EDT Wed Aug 7 2013

...Updated Aviation Discussion...

...Forecast Update...
Issued at 632 PM EDT Wed Aug 7 2013

Decided to lower PoPs about ten percentage points across the area
since not much is going on right now and it appears there shouldn't
be much development in the near future.  Will still allow PoPs to
rise a bit after midnight as the cold front to our northwest
approaches.

.SHORT TERM (Now through Thursday Night)...
Issued at 305 PM EDT Wed Aug 7 2013

Forecast uncertainty remains in place for this update as models once
again seemingly fail on obtaining a good handle on the slowly
approaching frontal boundary, currently draped across the southern
Great Lakes. It appears that the deterministic models are too quick
to bring in the front, given recent obs versus model trends. Have
been very tempted to bring down PoPs to just slight chance across
the forecast area given the fact that the rain didn't pan out last
night (it remained well to the west of the local area) but just
cannot with the atmosphere in its current and continued state. An
upper-level perturbation looks to traverse on through tonight, which
could be the focus of renewed convection. With PWATs continuing to
exceed 2 inches and enough instability in place to assist, it'll be
quite possible for scattered showers or storms to develop overnight.
If this does not transpire, then central KY could once again be
looking at fog developing by the pre-dawn hours Thursday as light to
calm SW winds prevail. Temps tonight will once again be near normal,
lingering in the lower 70s.

For Thursday, have gone with chance to likely PoPs under this
well-advertised moist, unstable airmass. The front will be much
closer to the region, allowing for increased storm chances versus
today. This will also keep persistent cloud cover throughout the
day, keeping temps in the low to mid 80s. Inherited previous
forecast called for mid to upper 80s but am trending down from this
as today's highs have struggled to get out of the lower 80s. As the
front approaches, winds will make a subtle, gradual shift from the
SW to out of the west by Thursday night. Decent precip chances will
continue into tomorrow night with lows once again in the low 70s.

.LONG TERM (Friday through Wednesday)...
Issued at 305 PM EDT Wed Aug 7 2013

...Episodic convection with localized heavy downpours possible
Friday through Sunday...

A blocky upper air pattern over Canada will feature a strong yet
compact closed 500mb low near St Jame's Bay Friday afternoon. This
feature will move east towards Labrador by late Saturday. A cold
front associated with this closed low will slowly sag south
and stall across southern Indiana by Friday afternoon. A weak wave
will ride northeast along this boundary and along the Ohio River
late Friday before this front sags south towards Tennessee by Sunday
morning. This boundary will become the focus of episodic convection
through early Sunday.

Deep layer moisture and surface dewpoints will stay quite high
Friday through early Sunday.  Both the NAM and the GFS forecast
PWATs along Interstate 64 at or above 2 inches, peaking perhaps late
Friday as this afore-mentioned wave moves through.

Attempting to time or specifically pinpoint the location of any any
specific round of thunderstorms will be difficult. Our best chance
of widespread convection, some locally heavy, will be for Friday
afternoon and through Saturday morning. Both the GFS and the NAM
have a weak shortwave moving across northern Kentucky at this time.
The NAM forecasts the development of a weak southwest low level jet
across southern Kentucky by 06z Saturday with northerly flow
persisting across southern Indiana during this same time period.
Beginning to think that potential axis of heaviest precipitation
will lie along Interstate 64 or farther south.

Slightly drier air will begin to filter south across the Ohio River
by late Saturday. We will have a chance of thunderstorms Saturday
area-wide as well, but with a concentration farther south towards
Tennessee.

Our highs will stay moderated by cloud cover and potential
precipitation, peaking this weekend only in the mid to upper 80s.
Dewpoints will remain at or above 70 through Sunday afternoon,
leading to a series of warm uncomfortable nights. Surface winds will
stay quite light and variable, becoming light northerly late
Saturday.

High pressure will build across the western Great Lakes Sunday.
Drier air will attempt to filter in south of the Ohio River during
the day, but will have a hard time moving as far south as the
Tennessee border by early Monday. With humid air remaining across
our south and the presence of this potential boundary will continue
with a chance of thunderstorms through Monday evening with better
coverage across our south.

Finally, by Monday night, a dry forecast! The ECMWF especially,
lowers PWATs across the Commonwealth by late Monday and keeps any
scattered convection farther south in Tennessee. Highs Sunday and
Monday may rise a degree or two into the upper 80s.

&&

.AVIATION (00Z TAF Update)...
Issued at 731 PM EDT Wed Aug 7 2013

Currently, a cold front stretches from the southern Great Lakes,
southwestward through St. Louis, and on down to the Red River
Valley. This front will slowly sink southeastward tonight, settling
across southern Indiana for Thursday. The airmass will continue to
be very moist and somewhat unstable, however the lack of any strong
triggering mechanisms will keep precipitation chances low
confidence.

The main concern for the overnight period will deal with low ceiling
and fog chances once again as forecast soundings/time heights show
plenty of low level moisture to work with. Expect tonight to
progress much like last night with visibilities dropping into the
MVFR range by the late evening under variably cloudy skies. Then, as
we near dawn we expect some lower stratus to build in bringing
ceilings at least below fuel alternate at all sites, and likely
below IFR thresholds at LEX/BWG. Will keep SDF below fuel alternate,
but not in the IFR range for now. These ceilings will likely persist
through at least morning, until some mixing occurs and lifts things
back into the high MVFR/VFR range. Coverage of showers and storms my
be higher on Thursday with the frontal boundary stalled just north
of the TAF sites.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Update.........13
Short Term.....LG
Long Term......JSD
Aviation.......BJS
Hazardous weather outlook, Aug 7, 2:18 PM EST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
318 PM EDT WED AUG 7 2013

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-081930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
318 PM EDT WED AUG 7 2013 /218 PM CDT WED AUG 7 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
AREA. LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY HAZARD WITH THESE
STORMS. A FEW OF THE STRONGER STORMS COULD PRODUCE BRIEF GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS MAY BE EXPECTED THURSDAY THROUGH EARLY
FRIDAY. THUNDERSTORMS WILL BECOME LIKELY FRIDAY AFTERNOON THROUGH
EARLY SATURDAY AS A COLD FRONT BECOMES STATIONARY ALONG THE OHIO
RIVER. ALTHOUGH NO SEVERE WEATHER IS EXPECTED...AN EXTREMELY MOIST
TROPICAL AIRMASS MAY PRODUCE LOCALIZED HEAVY RAIN AND EVEN SOME
MINOR FLOODING FROM ANY STORMS THAT CAN TRAIN OVER A SPECIFIC
AREA.

SCATTERED THUNDERSTORMS MAY CONTINUE SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HEAVY RAIN OR FLOODING THIS
FRIDAY AND SATURDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

LG/JSD

In the hours before

Special weather statement, Aug 7, 6:58 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
758 PM EDT WED AUG 7 2013

KYZ035-036-039>041-046>048-054>057-066-067-080100-
FRANKLIN KY-SCOTT KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-
WASHINGTON KY-MERCER KY-JESSAMINE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-CASEY KY-LINCOLN KY-
INCLUDING THE CITIES OF...FRANKFORT...GEORGETOWN...LAWRENCEBURG...
VERSAILLES...LEXINGTON...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...LEBANON...DANVILLE...LANCASTER...RICHMOND...
LIBERTY...STANFORD
758 PM EDT WED AUG 7 2013

...TROPICAL DOWNPOURS IN THE KENTUCKY BLUE GRASS...

AT 755 PM EDT A 45 MILE WIDE BAND OF SCATTERED SHOWERS AND
THUNDERSTORMS STRETCHED FROM FRANKFORT THROUGH HARRODSBURG TO
LIBERTY. THIS AREA OF SHOWERS AND STORMS WILL MOVE EAST INTO THE
BLUE GRASS REGION INCLUDING AREAS AROUND
GEORGETOWN...LEXINGTON...LANCASTER...AND RICHMOND.

THESE STORMS WILL PRODUCE HEAVY TROPICAL DOWNPOURS. WHILE
WIDESPREAD FLOODING IS NOT EXPECTED AT THIS TIME...VISIBILITIES
WILL BE DRASTICALLY REDUCED AND WATER WILL COLLECT ON ROADWAYS. BE
SURE TO USE CAUTION IF DRIVING INTO ONE OF THESE STORMS. SLOW DOWN
AND TURN ON YOUR HEADLIGHTS FOR ADDED SAFETY.

13
Special weather statement, Aug 7, 7:04 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE LOUISVILLE KY
804 PM EDT WED AUG 7 2013

KYZ035-036-039>041-046>048-054>057-066-067-080100-
FRANKLIN KY-SCOTT KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-
WASHINGTON KY-MERCER KY-JESSAMINE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-CASEY KY-LINCOLN KY-
INCLUDING THE CITIES OF...FRANKFORT...GEORGETOWN...LAWRENCEBURG...
VERSAILLES...LEXINGTON...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...LEBANON...DANVILLE...LANCASTER...RICHMOND...
LIBERTY...STANFORD
804 PM EDT WED AUG 7 2013

...TROPICAL DOWNPOURS IN THE KENTUCKY BLUE GRASS...

AT 755 PM EDT A 45 MILE WIDE BAND OF SCATTERED SHOWERS AND
THUNDERSTORMS STRETCHED FROM FRANKFORT THROUGH HARRODSBURG TO
LIBERTY. THIS AREA OF SHOWERS AND STORMS WILL MOVE EAST INTO THE
BLUE GRASS REGION INCLUDING AREAS AROUND
GEORGETOWN...LEXINGTON...LANCASTER...AND RICHMOND.

THESE STORMS WILL PRODUCE HEAVY TROPICAL DOWNPOURS. WHILE
WIDESPREAD FLOODING IS NOT EXPECTED AT THIS TIME...VISIBILITIES
WILL BE DRASTICALLY REDUCED AND WATER WILL COLLECT ON ROADWAYS. BE
SURE TO USE CAUTION IF DRIVING INTO ONE OF THESE STORMS. SLOW DOWN
AND TURN ON YOUR HEADLIGHTS FOR ADDED SAFETY.

A FEW WIND GUSTS TO AROUND 40 MPH WILL ALSO BE POSSIBLE.

13

The radar

The Louisville radar (KLVX), 99 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Mercer

When
August 7, 7:20 PM EST
Where
Mercer County, 0.98 mi WSW of Stringtown to 0.9 mi NNE of Harrodsburg
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.764, -84.846

A creek overflowed its banks in Harrodsburg and covered State Highway 127 with two feet of running water. A car became stalled near this overpass.

Flash Flood, Madison

When
August 7, 8:50 PM EST
Where
Madison County, 1.56 mi NNE of Caleast to 2.21 mi NNE of Caleast
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.701, -84.320

Richmond law enforcement reported water over a portion of Interstate 75 associated with a flooded field nearby.

Flash Flood, Madison

When
August 7, 9:35 PM EST
Where
Madison County, 0.55 mi E of Middletown to 0.53 mi E of Middletown
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
37.580, -84.290

Local law enforcement reported that standing water flooded several cars near Berea.

Flash Flood, Anderson

When
August 7, 11:16 PM EST
Where
Anderson County, 0.93 mi SE of Ashbrook to 1.03 mi SE of Ashbrook
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
37.919, -85.040

Heavy rains of up to 5 inches brought flooding to the intersection of Puncheon Creek Road and State Highway 53. Nearby, a house and a church were flooded. An overpass on State Highway 53 was damaged by flooding.

Flash Flood, Anderson

When
August 7, 11:16 PM EST
Where
Anderson County, 0.57 mi NNE of Ashbrook to 0.56 mi NNE of Ashbrook
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.937, -85.044

Local law enforcement reported that flooding closed Willisburg Road for around an hour starting shortly after midnight local time.

Flash Flood, Shelby

When
August 8, 1:10 AM EST
Where
Shelby County, 2.56 mi WSW of Junte to 2.69 mi WSW of Junte
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.070, -85.145

Shelby County Road Department reported that quite a bit of vegetative debris was left on several roads in the morning from flash flooding that developed shortly after midnight. Two of these were Cap Ridge and Little Crooked Creek, both located around 4 miles north of Mount Eden.

Flash Flood, Shelby

When
August 8, 1:10 AM EST
Where
Shelby County, 1.64 mi NE of Southville to 1.8 mi NE of Southville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.135, -85.157

The 4500 block of Rockbridge Road had to be closed due to flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458999, 459000, 459001, 459002, 459003, 459004, 459005.